Alert archive / Kansas / Winter Storm Warnings in 2020
Winter Storm Warning 3, NWS Topeka, KS
NWS Topeka, KS issued this winter storm warning at Dec 29, 2020, 4:07 AM CST for 5 counties in Kansas. It took effect at Dec 29, 2020, 6:00 AM CST. It was in force for 12 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 29, 2020, 4:07 AM CST (10:07 UTC)
- In effect from
- Dec 29, 2020, 6:00 AM CST
- Expired
- Dec 29, 2020, 6:17 PM CST
- In force
- 12 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Jackson County, KS, Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 29, 5:11 PM CST | FREEZING RAIN 0.38 | Blaine, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- -80 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
797 WWUS43 KTOP 291007 WSWTOP URGENT - WINTER WEATHER MESSAGE National Weather Service Topeka KS 407 AM CST Tue Dec 29 2020 KSZ023-024-291815- /O.UPG.KTOP.WW.Y.0013.201229T1200Z-201229T2100Z/ /O.NEW.KTOP.WS.W.0003.201229T1200Z-201230T0600Z/ Pottawatomie-Jackson- Including the cities of Wamego, St. Marys, and Holton 407 AM CST Tue Dec 29 2020 ...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT CST TONIGHT... The National Weather Service in Topeka has issued a Winter Storm Warning for a mix of snow, sleet and freezing rain, which is in effect until midnight CST tonight. The Winter Weather Advisory is no longer in effect. * WHAT...Mixed precipitation expected. Total snow accumulations of one to three inches and ice accumulations between one quarter inch and one half inch will be possible. * WHERE...Portions of east central, north central and northeast Kansas. * WHEN...Snow is expected early this morning, with a transition to sleet and freezing rain and then rain from south to north during the course of the day. Most of the ice and snow will fall during morning into early afternoon hours. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. A Winter Storm Warning means significant amounts of snow, sleet, and ice are expected or occurring. This will make travel very hazardous. && $$ KSZ010>012-291815- /O.UPG.KTOP.WW.Y.0013.201229T1200Z-201230T0600Z/ /O.NEW.KTOP.WS.W.0003.201229T1200Z-201230T0600Z/ Marshall-Nemaha-Brown- Including the cities of Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, and Horton 407 AM CST Tue Dec 29 2020 ...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT CST TONIGHT... The National Weather Service in Topeka has issued a Winter Storm Warning for a mix of snow, sleet and freezing rain, which is in effect until midnight CST tonight. The Winter Weather Advisory is no longer in effect. * WHAT...Mixed precipitation is expected. Total snow accumulations of one to three inches and ice accumulations of between one quarter inch and one half inch will be possible. * WHERE...Portions of east central, north central and northeast Kansas. * WHEN...Snow is expected early this morning, with a transition to sleet and freezing rain and then rain from south to north during the course of the day. Most of the ice and snow will fall during morning into early afternoon hours. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. A Winter Storm Warning means significant amounts of snow, sleet, and ice are expected or occurring. This will make travel very hazardous. && $$ KSZ021-022-026-034-039-040-291815- /O.CON.KTOP.WW.Y.0013.201229T1200Z-201229T2100Z/ Clay-Riley-Jefferson-Ottawa-Shawnee-Douglas- Including the cities of Clay Center, Manhattan, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Topeka, and Lawrence 407 AM CST Tue Dec 29 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...Mixed precipitation expected. Total snow accumulations of one to two inches and ice accumulations of up to one quarter inch will be possible. * WHERE...Portions of east central, north central and northeast Kansas. * WHEN...Snow and sleet will transition to freezing rain and then rain from south to north during the course of the morning and early afternoon. * IMPACTS...Plan on slippery road conditions. The hazardous conditions will impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ008-009-020-291815- /O.CON.KTOP.WW.Y.0013.201229T1200Z-201230T0600Z/ Republic-Washington-Cloud- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, and Concordia 407 AM CST Tue Dec 29 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Mixed precipitation expected. Total snow accumulations of 1 to 3 inches and ice accumulations of up to one quarter inch will be possible. * WHERE...Portions of north central and northeast Kansas. * WHEN...Snow is expected early this morning, with a transition to freezing rain likely later this morning. A wintry mixture may persist through the afternoon and into the evening hours on Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ035>038-054>056-058-059-291815- /O.CON.KTOP.WW.Y.0013.201229T1200Z-201229T1900Z/ Dickinson-Geary-Morris-Wabaunsee-Lyon-Osage-Franklin-Coffey- Anderson- Including the cities of Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 407 AM CST Tue Dec 29 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM CST THIS AFTERNOON... * WHAT...Mixed precipitation expected. Total snow accumulations of up to around one inch and ice accumulations of up to around one quarter inch. * WHERE...Portions of central and east central Kansas. * WHEN...A mixture of snow and sleet will become freezing rain this morning. The wintry mix should become all rain by early afternoon as temperatures warm to above freezing. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
4 follow-up statements
686 WWUS43 KTOP 291707 WSWTOP URGENT - WINTER WEATHER MESSAGE National Weather Service Topeka KS 1107 AM CST Tue Dec 29 2020 KSZ035-037-054>056-058-059-291815- /O.CAN.KTOP.WW.Y.0013.000000T0000Z-201229T1900Z/ Dickinson-Morris-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Abilene, Herington, Council Grove, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 1107 AM CST Tue Dec 29 2020 ...WINTER WEATHER ADVISORY IS CANCELLED... Temperatures have warmed above freezing and will continue to gradually warm through the afternoon, ending the threat for freezing rain. $$ KSZ010>012-023-024-300300- /O.CON.KTOP.WS.W.0003.000000T0000Z-201230T0600Z/ Marshall-Nemaha-Brown-Pottawatomie-Jackson- Including the cities of Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Wamego, St. Marys, and Holton 1107 AM CST Tue Dec 29 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Mixed precipitation expected. Total snow accumulations of one to three inches and ice accumulations between one quarter inch and one half inch will be possible. * WHERE...Portions of east central, north central and northeast Kansas. * WHEN...Snow is expected early this morning, with a transition to sleet and freezing rain and then rain from south to north during the course of the day. Most of the ice and snow will fall during morning into early afternoon hours. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. A Winter Storm Warning means significant amounts of snow, sleet, and ice are expected or occurring. This will make travel very hazardous. && $$ KSZ008-009-020-300300- /O.CON.KTOP.WW.Y.0013.000000T0000Z-201230T0600Z/ Republic-Washington-Cloud- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, and Concordia 1107 AM CST Tue Dec 29 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Mixed precipitation expected. Total snow accumulations of 1 to 3 inches and ice accumulations of up to one quarter inch will be possible. * WHERE...Portions of north central and northeast Kansas. * WHEN...Snow is expected early this morning, with a transition to freezing rain likely later this morning. A wintry mixture may persist through the afternoon and into the evening hours on Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ021-022-026-034-039-040-292100- /O.CON.KTOP.WW.Y.0013.000000T0000Z-201229T2100Z/ Clay-Riley-Jefferson-Ottawa-Shawnee-Douglas- Including the cities of Clay Center, Manhattan, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Topeka, and Lawrence 1107 AM CST Tue Dec 29 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...Mixed precipitation expected. Total snow accumulations of one to two inches and ice accumulations of up to one quarter inch will be possible. * WHERE...Portions of east central, north central and northeast Kansas. * WHEN...Snow and sleet will transition to freezing rain and then rain from south to north during the course of the morning and early afternoon. * IMPACTS...Plan on slippery road conditions. The hazardous conditions will impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ036-038-291900- /O.CON.KTOP.WW.Y.0013.000000T0000Z-201229T1900Z/ Geary-Wabaunsee- Including the cities of Junction City, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, and Paxico 1107 AM CST Tue Dec 29 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM CST THIS AFTERNOON... * WHAT...Mixed precipitation expected. Total snow accumulations of up to around one inch and ice accumulations of up to around one quarter inch. * WHERE...Portions of central and east central Kansas. * WHEN...A mixture of snow and sleet will become freezing rain this morning. The wintry mix should become all rain by early afternoon as temperatures warm to above freezing. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
450 WWUS43 KTOP 291926 WSWTOP URGENT - WINTER WEATHER MESSAGE National Weather Service Topeka KS 126 PM CST Tue Dec 29 2020 KSZ039-040-292030- /O.CAN.KTOP.WW.Y.0013.000000T0000Z-201229T2100Z/ Shawnee-Douglas- Including the cities of Topeka and Lawrence 126 PM CST Tue Dec 29 2020 ...WINTER WEATHER ADVISORY IS CANCELLED... Temperatures have warmed above freezing and will continue to gradually warm this afternoon, ending the threat for freezing rain. $$ KSZ036-038-292030- /O.EXP.KTOP.WW.Y.0013.000000T0000Z-201229T1900Z/ Geary-Wabaunsee- Including the cities of Junction City, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, and Paxico 126 PM CST Tue Dec 29 2020 ...WINTER WEATHER ADVISORY HAS EXPIRED... Temperatures have warmed above freezing and will continue to gradually warm this afternoon, ending the threat for freezing rain. $$ KSZ010>012-023-024-300330- /O.CON.KTOP.WS.W.0003.000000T0000Z-201230T0600Z/ Marshall-Nemaha-Brown-Pottawatomie-Jackson- Including the cities of Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Wamego, St. Marys, and Holton 126 PM CST Tue Dec 29 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Mixed precipitation expected. Additional snow accumulations of up to one inch and ice accumulations of one quarter to one half inch are possible. * WHERE...Portions of east central, north central and northeast Kansas. * WHEN...Snow has begun to transition to sleet and freezing rain and will slowly change to rain as temperatures warm from south to north this afternoon. Most of the ice will fall this afternoon before changing over to rain. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. A Winter Storm Warning means significant amounts of snow, sleet, and ice are expected or occurring. This will make travel very hazardous. && $$ KSZ021-022-026-034-292100- /O.CON.KTOP.WW.Y.0013.000000T0000Z-201229T2100Z/ Clay-Riley-Jefferson-Ottawa- Including the cities of Clay Center, Manhattan, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, and Bennington 126 PM CST Tue Dec 29 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WHAT...Mixed precipitation expected. Additional snow accumulations of less than one inch and ice accumulations of up to one quarter inch will be possible. * WHERE...Portions of east central, north central and northeast Kansas. * WHEN...Snow and sleet have begun to transition to freezing rain and will change to rain from south to north this afternoon. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ008-009-020-300330- /O.CON.KTOP.WW.Y.0013.000000T0000Z-201230T0600Z/ Republic-Washington-Cloud- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, and Concordia 126 PM CST Tue Dec 29 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Mixed precipitation expected. Additional snow accumulations of less than one inch and ice accumulations of up to one quarter inch will be possible. * WHERE...Portions of north central and northeast Kansas. * WHEN...Snow has begun to transition to freezing rain this afternoon. A wintry mixture may persist through the afternoon and into the evening hours on Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
748 WWUS43 KTOP 292109 WSWTOP URGENT - WINTER WEATHER MESSAGE National Weather Service Topeka KS 309 PM CST Tue Dec 29 2020 KSZ021-022-026-034-292215- /O.EXP.KTOP.WW.Y.0013.000000T0000Z-201229T2100Z/ Clay-Riley-Jefferson-Ottawa- Including the cities of Clay Center, Manhattan, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, and Bennington 309 PM CST Tue Dec 29 2020 ...WINTER WEATHER ADVISORY HAS EXPIRED... Temperatures have warmed above freezing, ending the threat for freezing rain. Thus, the Winter Weather Advisory will be allowed to expire. $$ KSZ010>012-023-024-300515- /O.CON.KTOP.WS.W.0003.000000T0000Z-201230T0600Z/ Marshall-Nemaha-Brown-Pottawatomie-Jackson- Including the cities of Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Wamego, St. Marys, and Holton 309 PM CST Tue Dec 29 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Mixed precipitation expected. Additional snow accumulations of up to one half inch and ice accumulations up to one quarter of an inch are possible. * WHERE...Portions of east central, north central and northeast Kansas. * WHEN...Snow has transitioned to sleet and freezing rain and will slowly change to rain as temperatures warm from south to north this afternoon and evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. A Winter Storm Warning means significant amounts of snow, sleet, and ice are expected or occurring. This will make travel very hazardous. && $$ KSZ008-009-020-300515- /O.CON.KTOP.WW.Y.0013.000000T0000Z-201230T0600Z/ Republic-Washington-Cloud- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, and Concordia 309 PM CST Tue Dec 29 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Mixed precipitation expected. Additional ice accumulations of one tenth of an inch will be possible. * WHERE...Portions of north central and northeast Kansas. * WHEN...A wintry mixture of sleet and freezing rain continues this afternoon and may persist into the evening hours before ending later tonight. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
864 WWUS43 KTOP 300017 WSWTOP URGENT - WINTER WEATHER MESSAGE National Weather Service Topeka KS 617 PM CST Tue Dec 29 2020 KSZ010>012-023-024-300600- /O.CAN.KTOP.WS.W.0003.000000T0000Z-201230T0600Z/ /O.NEW.KTOP.WW.Y.0014.201230T0017Z-201230T0600Z/ Marshall-Nemaha-Brown-Pottawatomie-Jackson- Including the cities of Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Wamego, St. Marys, and Holton 617 PM CST Tue Dec 29 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Mixed precipitation expected. Additional ice accumulations of a light glaze. * WHERE...Marshall, Nemaha, Brown, Pottawatomie and Jackson Counties. * WHEN...Until midnight CST tonight. * IMPACTS...Plan on slick road conditions through this evening, which could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ008-009-020-300130- /O.CAN.KTOP.WW.Y.0013.000000T0000Z-201230T0600Z/ Republic-Washington-Cloud- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, and Concordia 617 PM CST Tue Dec 29 2020 ...WINTER WEATHER ADVISORY IS CANCELLED... Snowfall and freezing precipitation has ended across the area. Roadways may still be slick in some areas, so please continue to use caution if you need to be out driving. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this winter storm warning went out at Dec 29, 3:44 AM CST, 23 minutes earlier.
Area forecast discussion, Dec 29, 3:44 AM CST, 23 minutes before
Area Forecast Discussion National Weather Service Topeka KS 344 AM CST Tue Dec 29 2020 .DISCUSSION... Issued at 338 AM CST Tue Dec 29 2020 Complex and low confidence forecast this morning due to marginal temps both at the surface and aloft which will determine precip types and amounts today. The latest sfc map shows high pressure across IL with elongated low pressure stretching from the lee of the Rockies into west Texas this morning. Important to note that sfc winds remain easterly as of early this morning which continues to advect drier air into the area which should only act to slow any warming for this morning as precip becomes more widespread. Axis of 850-700mb frontogenesis continues to help generate banded snowfall across northern KS into southern NE this morning. That forcing should shift northeast and be replaced by strong isentropic lift/thetae advection. This will produce more widespread precip including some shallow convection as noted by radar returns over southern KS. The forecast temperature profiles will gradually respond to the temperature/moisture advection with the warm nose expected to reach or exceed 3C from south to north this morning across the CWA. Given the dry airmass expect sfc temps to drop toward the wet bulb and as a result our forecast for hourly sfc temps is colder than all other guidance for this morning. All of this should lead to a progression of snow to sleet to freezing rain from south to north across the area this morning. The sfc wave will eventually develop northeast along the front and enhance a southwest to northeast band of moderate to heavy precip by afternoon across the CWA which will then translate northeast across the area into this evening. Main question is how fast will surface temps warm to above freezing since this will determine how much ice may accumulate on sfcs. As mentioned, the sfc map shows a dry easterly flow in place so will opt for a colder RAP solution which suggests that sfc temps should reach or exceed freezing for areas south of I-70 by around noon but may be slow to erode the modified polar air in place across areas to the north and northeast of Topeka. HREF ensembles and the FRAM model ice accumulation fcst suggests that some areas north of I-70 could see ice accumulation in excess of one quarter inch today. Given that the obs suggest a colder drier start than GFS/EC feel that this scenario could occur so have decided to issue a winter storm warning for ice amounts in excess of one quarter inch in those areas where it appears sfc temps may be slowest to warm to above freezing and where the warm nose may be most pronounced today. That said given precip intensity/convective component this morning there could be other areas that see a quick quarter inch of ice before warming so our message to everyone is that the weather will cause hazardous conditions/icy conditions this morning. All in all a complex forecast where just a degree or two will make a huge difference in potential impacts. The sfc wave and associated precip should exit the area from west to east tonight with mainly rain expected as air temps hover just above freezing north of I-70 to the 40s south. Attention then turns to what could be a stronger winter storm Thursday night and Friday as the southern energy of the trough gets kicked out by an upstream wave and lifts northeast in a negative tilt fashion. The trends of the track of the 500mb low take it into southeast Kansas/southwest MO. Unfortunately, the temperature profiles again look too warm aloft for just snow but instead suggest a mix of freezing rain, sleet and eventually some snow. Given the intensity of this system and the amount of moisture it has this storm could produce widespread hazardous conditions for ice, snow and wind across the eastern half of Kansas Thursday night into Friday. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1050 PM CST Mon Dec 28 2020 Not a lot of changes to the previous forecast. There is high confidence in conditions deteriorating to LIFR between through the morning. Biggest challenge continue to be timing the transitions and have used the RAP sounding, HREF and gridded forecast to time the from groups. Significant icing could be a problem at the terminals between 12Z and 19Z. Temps are forecast to eventually warm above freezing by the early afternoon with just rain for the remainder of the forecast period. && .TOP WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until midnight CST tonight for KSZ010>012- 023-024. Winter Weather Advisory until 3 PM CST this afternoon for KSZ021- 022-026-034-039-040. Winter Weather Advisory until midnight CST tonight for KSZ008- 009-020. Winter Weather Advisory until 1 PM CST this afternoon for KSZ035>038-054>056-058-059. && DISCUSSION...Omitt AVIATION...Wolters
Hazardous weather outlook, Dec 28, 3:27 PM CST, 12 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 327 PM CST Mon Dec 28 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-292130- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 327 PM CST Mon Dec 28 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A winter weather advisory for snow and freezing rain remains in effect for the area on Tuesday. Please reference this updated product for more information. As colder air moves back into the area early Wednesday there could be another brief period of snow or freezing precipitation; however, amounts should be light so no advisory product is currently in effect for this time frame. Another storm system could bring more significant snow to eastern parts of Kansas late Thursday into Friday; however, confidence in the track of this storm system is still low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Nearby
Winter Storm Warnings in Kansas, 2020Every winter storm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.